Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 7:34 PM EST for Boyle County, Mercer County, Washington County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 7:34 PM EST (00:34 UTC)
- Expired
- Mar 29, 2002, 8:05 PM EST
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Boyle County, KY, Mercer County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 7:45 PM EST | Hail 0.75 | Perryville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:00 PM EST | Tornado Watch | SPC | 5 hr |
| Mar 29, 7:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 745 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 300034 SVRSDF KYC021-167-229-300105- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 734 PM EST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BOYLE COUNTY IN EAST CENTRAL KENTUCKY SOUTHERN MERCER COUNTY IN EAST CENTRAL KENTUCKY EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 805 PM EST * AT 730 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTHEAST OF SPRINGFIELD...OR ABOUT 48 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEVADA...ROSE HILL...HARRODSBURG AROUND 745 PM EST BURGIN AROUND 750 PM EST THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. LAT...LON 3764 8523 3764 8471 3783 8474 3773 8526 $$ XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 29, 1:35 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 135 PM EST FRI MAR 29 2002 SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN- TIL JUST AFTER DARK. CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT. SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL. NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH. OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE & SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT) DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN. QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD AND RDG OF HIGH PRES SETTLES INTO AREA. .SDF...NONE. STUREY
In the hours before
Local storm report, Mar 29, 5:58 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
558 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM WACO KY .88 INCH HAIL
03/29/02 MADISON
LDLocal storm report, Mar 29, 6:02 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
602 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM KINGSTON KY WIND DAMAGE
03/29/02 MADISON TREES DOWN. BUILDING
DESTROYED
LDLocal storm report, Mar 29, 6:08 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
608 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM WACO KY 1.00 INCH HAIL
03/29/02 MADISON REPORTED BY FIRE DEPT.
LDLocal storm report, Mar 29, 6:14 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
614 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM SADDLE LAKE IN .75 INCH HAIL
03/29/02 PERRY
0230 PM FERDINAND IN 1.00 INCH HAIL
03/29/02 DUBOIS
0245 PM LEOPOLD IN .88 INCH HAIL
03/29/02 PERRY
0245 PM LEOPOLD IN WIND DAMAGE
03/29/02 PERRY TREES DOWN. POSSIBLE
TORNADO.
0255 PM WOLF CREEK KY .75 INCH HAIL
03/29/02 MEADE
0300 PM NEW AMSTERDAM IN .50 INCH HAIL
03/29/02 HARRISON
0300 PM NEW AMSTERDAM IN 60 MPH TSTM WIND GUST
03/29/02 HARRISON
0300 PM MAUCKPORT IN WIND DAMAGE
03/29/02 HARRISON TREES DOWN. ROOFS WERE
BLOWN OFF BUILDINGS.
0302 PM VALLEY CITY IN .75 INCH HAIL
03/29/02 HARRISON
0305 PM BRANDENBURG KY .50 INCH HAIL
03/29/02 MEADE COVERED GROUND.
0307 PM PAYNESVILLE KY 1.50 INCH HAIL
03/29/02 MEADE
0310 PM BRANDENBURG KY 1.75 INCH HAIL
03/29/02 MEADE DAMAGED VEHICLES.
0310 PM 3 S CORYDON IN WIND DAMAGE
03/29/02 HARRISON FOUR 25 TO 30 FOOT TALL
CEDAR TREES BLOWN DOWN.
0315 PM DOE VALLEY KY 1.75 INCH HAIL
03/29/02 MEADE ROOFS DESTROYED...SIDING
DESTROYED ON HOMES. WINDOWS
SHATTERED. GUTTERS DENTED.
VEHICLES DENTED. GROUND
COVERED BY GOLFBALL SIZE
HAIL.
0315 PM MAUCKPORT IN WIND DAMAGE
03/29/02 HARRISON POWER LINES WERE DOWNED.
LARGE TREES WERE UPROOTED.
TREES WERE BLOWN ON TO
MOBILE HOMES.
0320 PM SHEPHERDSVILLE KY 2.00 INCH HAIL
03/29/02 BULLITT
0323 PM FORT KNOX KY 1.00 INCH HAIL
03/29/02 HARDIN ALSO A FUNNEL CLOUD AND A
42 KNOT WIND GUST AT THE
ARMY AIR FIELD.
0325 PM VALLEY STATION KY .75 INCH HAIL
03/29/02 JEFFERSON
0330 PM SHEPHERDSVILLE KY 1.75 INCH HAIL
03/29/02 BULLITT
0330 PM WEST POINT KY 1.75 INCH HAIL
03/29/02 HARDIN
0335 PM CLERMONT KY .50 INCH HAIL
03/29/02 BULLITT
0340 PM .5 S SHEPHERDSVILLE KY 2.00 INCH HAIL
03/29/02 BULLITT
0345 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0345 PM COXS CREEK KY 1.75 INCH HAIL
03/29/02 NELSON
0345 PM SHEPHERDSVILLE KY WIND DAMAGE
03/29/02 BULLITT TREES DOWN
0347 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0350 PM COXS CREEK KY WIND DAMAGE
03/29/02 NELSON TREES DOWN
0415 PM WILLISBURG KY 1.00 INCH HAIL
03/29/02 WASHINGTON
0420 PM ASHBROOK KY .75 INCH HAIL
03/29/02 ANDERSON 40 MPH WINDS
0420 PM LAWRENCEBURG KY 1.00 INCH HAIL
03/29/02 ANDERSON
0430 PM HARRODSBURG KY .75 INCH HAIL
03/29/02 MERCER
0430 PM NONESUCH KY .75 INCH HAIL
03/29/02 WOODFORD
0435 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0440 PM SPRINGFIELD KY WIND DAMAGE
03/29/02 WASHINGTON TREES DOWN....POWER OUT
0445 PM NICHOLASVILLE KY 1.00 INCH HAIL
03/29/02 JESSAMINE
0445 PM SPRINGFIELD KY 1.75 INCH HAIL
03/29/02 WASHINGTON
0455 PM REDHOUSE KY .88 INCH HAIL
03/29/02 MADISON
0455 PM REDHOUSE KY WIND DAMAGE
03/29/02 MADISON TREES DOWN
0500 PM SPRINGFIELD KY WIND DAMAGE
03/29/02 WASHINGTON WIDESPREAD WIND DAMAGE. 2
BARNS DESTROYED. POWER
LINES DOWNED. 2 SILOS
DESTROYED
0510 PM HARRODSBURG KY 1.00 INCH HAIL
03/29/02 MERCER
0511 PM HARRODSBURG KY .75 INCH HAIL
03/29/02 MERCER
0515 PM WACO KY .75 INCH HAIL
03/29/02 MADISON
0528 PM BRYANTSVILLE KY 1.00 INCH HAIL
03/29/02 GARRARD 60 MPH WINDS
0540 PM 4 SW RICHMOND KY .75 INCH HAIL
03/29/02 MADISON
0555 PM WACO KY .88 INCH HAIL
03/29/02 MADISON
0555 PM KINGSTON KY WIND DAMAGE
03/29/02 MADISON TREES DOWN. BUILDING
DESTROYED
0600 PM WACO KY 1.00 INCH HAIL
03/29/02 MADISON REPORTED BY FIRE DEPT.
LDLocal storm report, Mar 29, 6:52 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
652 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM BURGIN KY 1.75 INCH HAIL
03/29/02 MERCER 60 MPH WIND
LDLocal storm report, Mar 29, 7:10 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
710 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM HODGENVILLE KY .75 INCH HAIL
03/29/02 LARUE
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:33 PM EST | Severe Thunderstorm Warning | LMK | Logan | 27 min |
| Mar 29, 7:49 PM EST | Severe Thunderstorm Warning | LMK | Warren | 26 min |
| Mar 29, 7:54 PM EST | Severe Thunderstorm Warning | LMK | Simpson | 36 min |
| Mar 29, 8:16 PM EST | Tornado Warning | LMK | Adair, Barren, Green, Metcalfe | 34 min |
| Mar 29, 8:19 PM EST | Severe Thunderstorm Warning | LMK | Allen | 26 min |
| Mar 29, 8:48 PM EST | Severe Thunderstorm Warning | LMK | Allen, Monroe | 42 min |
| Mar 29, 8:51 PM EST | Severe Thunderstorm Warning | LMK | Adair, Russell | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.